Alert archive / Missouri / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 241, NWS Springfield, MO

August 10, 2001Douglas County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Aug 10, 2001, 2:55 PM CDT for Douglas County, Missouri. It was in force for 50 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Aug 10, 2001, 2:55 PM CDT (19:55 UTC)
Expired
Aug 10, 2001, 3:45 PM CDT
In force
50 min
Issued by
NWS Springfield, MO
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Douglas County, MO

The radar

The Springfield radar (KSGF), 114 km from the middle of the area, began a volume at 19:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 10, 3:10 PM CDTHail 0.88Twin Bridges, MO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 7.9 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2001-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 904 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2001-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -25 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
904 J/kg
Mixed-layer CIN
-202 J/kg
Mixed-layer LCL
1255 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
-25 m²/s²
0-3 km storm-relative helicity
-86 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

065 
WUUS53 KSGF 101956
SVRSGF
MOC067-102045-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
255 PM CDT FRI AUG 10 2001

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN DOUGLAS COUNTY IN SOUTHWEST MISSOURI

* UNTIL 345 PM CDT

* AT 252 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 15 MILES SOUTHWEST OF WILLOW SPRINGS...OR 20
  MILES NORTHWEST OF WEST PLAINS...MOVING SOUTH AT 5 MPH. THIS SEVERE
  THUNDERSTORM WILL LIKELY PRODUCE DIME SIZE HAIL...AND DAMAGING
  WINDS IN EXCESS OF 70 MPH.

* THE SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF...
  DOUGLAS COUNTY.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE
FOR DAMAGING WINDS...LARGE HAIL...AND FREQUENT CLOUD TO GROUND
LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY
INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 3680 9229 3680 9211 3693 9209 3691 9226

SUTTON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 2:55 PM CDT, 0 minutes earlier.

Area forecast discussion, Aug 10, 2:55 PM CDT, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
255 PM CDT FRI AUG 10 2001

OVERRUNNING CLOUD COVER HAS PERSISTED MUCH OF THE AFTERNOON NORTH OF
A JOPLIN TO SPRINGFIELD LINE. ENOUGH BREAKS OVER THE SOUTHERN ZONES
HAVE ALLOWED TEMPS TO CREEP UP NEAR 90...WITH LOWER/MID 70S OVER
CENTRAL MO. THUNDERSTORMS DEVELOPED EARLIER THIS AFTERNOON ALONG
AREA OF ENHANCED CONVERGENCE FROM DEWPOINT GRADIENT AND OUTFLOW
BOUNDARY FROM EARLIER STORMS NEAR I-70. EVER INCREASINGLY DIFFUSE
FRONT NOW LIES ROUGHLY FROM SOUTH OF WEST PLAINS TO HARRISON AR.
NEXT APPROACHING SHORTWAVE SHOWS UP WELL ON VISIBLE IMAGERY OVER
EASTERN KANSAS/WEST CENTRAL MISSOURI. ANOTHER BAND OF SHOWERS
CONTINUES TO DEVELOP AHEAD OF THIS FEATURE.

ALL MODELS AGREE THAT FRONT WILL REMAIN STATIONARY JUST TO OUR SOUTH
THROUGH THE NEXT 24-36 HOURS...WITH SERIES OF WEAK SHORTWAVES MOVING
OVER THE AREA. AVN SHOWS BEST LIFT GRAZING OUR EAST ZONES TONIGHT.
SO WILL CONTINUE LIKELY POPS OVER THE SOUTHEAST...AND WILL LINGER
POPS THROUGH SATURDAY...WITH SAT. EVENING POPS IN THE EAST. LOCALLY
HEAVY RAIN LOOKS POSSIBLE WITH PWS 1.75 TO 2 INCHES...BUT STORMS
SHOULD BE PROGRESSIVE ENOUGH TO LIMIT FLASH FLOOD THREAT. OVER THE
WEST...DRIER AIR FROM SURFACE HIGH IS MAKING MORE OF A SOUTHWARD
PUSH. SO THIS SHOULD HELP SQUASH PRECIP OVER SOUTHEAST
KANSAS/EXTREME WESTERN MO SATURDAY MORNING.

THEREAFTER...WILL KEEP FORECAST DRY WITH SEASONAL TEMPERATURES
THROUGH WEDNESDAY. ALL EXTENDED MODELS ARE CONSISTENT WITH BRINGING
DECENT RETURN MOISTURE AND SURFACE FRONT INTO THE REGION ON
THURSDAY...SO WILL INTRODUCE CHANCE POPS.

THANKS FOR COORDINATION...ICT.

PRELIM CCF FOR COORDINATION PURPOSES...

SGF 065/078 062/082 064
JLN 064/080 062/084 065
UNO 067/078 064/085 065
VIH 065/076 064/082 065

.SGF...
MO...NONE.
KS...NONE.

In the hours before

Special weather statement, Aug 10, 11:45 AM CDT, 3 hours 10 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-101800-

HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1145 AM CDT FRI AUG 10 2001

SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP OVER THE MISSOURI
OZARKS AND SOUTHEAST KANSAS THROUGH THE AFTERNOON. THE STRONGEST
STORMS WILL REMAIN OVER CENTRAL MISSOURI THROUGH EARLY
AFTERNOON.

LATER TONIGHT...ANOTHER ROUND OF STORMS WILL LIKELY DEVELOP OVER THE
CENTRAL PLAINS...BEFORE MOVING EASTWARD INTO WESTERN MISSOURI AND
SOUTHEAST KANSAS.

THREATS...
THE MAIN THREATS WITH STORMS THAT DEVELOP DURING THE AFTERNOON WILL
BE HEAVY RAINFALL...FREQUENT LIGHTNING AND GUSTY OUTFLOW WINDS.
LOCALLY HEAVY RAINFALL WILL BE THE MAIN THREAT WITH STORMS THAT
DEVELOP LATER TONIGHT.

STORM SPOTTER ACTIVATION IS NOT EXPECTED.

.EXTENDED OUTLOOK...
MOST THUNDERSTORM ACTIVITY LINGERING FROM TONIGHT WILL END BY
SATURDAY AFTERNOON.

TERRY
Special weather statement, Aug 10, 1:00 PM CDT, 1 hour 55 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-110000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
100 PM CDT FRI AUG 10 2001

SCATTERED THUNDERSTORMS WILL CONTINUE OVER THE MISSOURI OZARKS AND
SOUTHEAST KANSAS THROUGH THE AFTERNOON. THE STRONGEST STORMS WILL
REMAIN OVER CENTRAL MISSOURI THROUGH EARLY AFTERNOON.

LATER TONIGHT...ANOTHER ROUND OF STORMS WILL LIKELY DEVELOP OVER THE
CENTRAL PLAINS...BEFORE MOVING EASTWARD INTO WESTERN MISSOURI AND
SOUTHEAST KANSAS.

THREATS...
THE MAIN THREATS WITH STORMS THAT DEVELOP DURING THE AFTERNOON WILL
BE HEAVY RAINFALL...FREQUENT LIGHTNING AND GUSTY OUTFLOW WINDS.
LOCALLY HEAVY RAINFALL WILL BE THE MAIN THREAT WITH STORMS THAT
DEVELOP LATER TONIGHT.

STORM SPOTTER ACTIVATION IS NOT EXPECTED.

.EXTENDED OUTLOOK...
MOST THUNDERSTORM ACTIVITY LINGERING FROM TONIGHT WILL END BY
SATURDAY AFTERNOON.

TERRY

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 3:10 PM CDTSevere Thunderstorm WarningSGFOzark50 min
Aug 10, 3:25 PM CDTSevere Thunderstorm WarningSGFHowell50 min
Aug 10, 4:22 PM CDTFlash Flood WarningSGFHowell, Oregon3 hr
Aug 10, 5:51 PM CDTSevere Thunderstorm WarningSGFTaney39 min
Aug 10, 6:19 PM CDTSevere Thunderstorm WarningSGFOzark41 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.